Flash Flood, Bergen
- When
- June 12, 3:20 PM EST to 3:35 PM EST
- Where
- Bergen County, Ft Lee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.850, -73.970
Significant road flooding.
Heavy showers and thunderstorms produced isolated flash flooding in portions of Bergen and Hudson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Heavy showers and thunderstorms produced isolated flash flooding in portions of Bergen and Hudson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 12, 3:04 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT TUE JUN 12 2007
.SYNOPSIS...
A BROAD LOW PRES SYSTEM EAST OF CAPE COD WILL CONTINUE TO MEANDER
OVER THE WESTERN ATLANTIC OCEAN INTO THE MID TO LATE WEEK
PERIOD...KEEPING UNSETTLED WEATHER IN THE FORECAST. HIGH PRESSURE
BUILDING IN FROM THE NORTH WILL THEN BRING IMPROVING CONDITIONS
BY LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH 386 FOR LOWER HUDSON VALLEY AND NE NEW
JERSEY REMAINS IN EFFECT. AFTERNOON HEATING WITH TEMPS IN THE LOWER
TO MID 80S AND DEWPOINTS IN THE UPPER 50S HAS ALLOWED FOR A
MODERATELY UNSTABLE ENVIRONMENT TO DEVELOP OVER THESE AREAS...WHICH
COMBINED WITH SHORTWAVE ENERGY DROPPING DOWN FROM NEW ENGLAND...LOW
FREEZING LEVELS AND 25-30 KT DEEP LAYER SHEAR WILL ALLOW FOR
DEVELOPMENT OF SOME STRONG TO MARGINALLY SEVERE THUNDERSTORMS
WITH GUSTY WINDS...LARGE HAIL...AND HEAVY DOWNPOURS WILL BE THE
MAIN THREAT. SBCAPE AND MUCAPE VALUES EXCEED 1000 J/KG ACROSS THE
LOWER HUDSON VALLEY AND NORTHERN NEW JERSEY...AND LIFTED INDEXES
HAVE DROPPED TO BETWEEN -2 AND -4 ACROSS THE WATCH AREA. FURTHER
EAST...THE ENVIRONMENT IS UNSTABLE...BUT LESS SO DUE TO A MORE
MARTIME INFLUENCED AIRMASS FROM THE GULF OF MAINE. WILL SEE
SHOWERS AND A THUNDERSTORM FROM NEW YORK CITY EAST ACROSS LONG
ISLAND AND SOUTHERN CONNECTICUT...BUT BOTH THE COVERAGE AND
INTENSITY WILL BE LESS. WILL KEEP LIKELY POPS INTO THIS EVENING
WEST OF A LINE THAT EXTENDS FROM NEAR HARTFORD CT...TO NORWALK
CT... TO SANDY HOOK NJ. EAST OF THAT LINE...WILL KEEP POPS IN THE
CHANCE CATEGORY AS IT WILL BE MORE HIT AND MISS. COVERAGE AND
INTENSITY OF THE CONVECTION SHOULD WANE DURING THE EVENING AS WE
LOSE DIURNAL HEATING AND THE SOURCE FOR MOST OF THE INSTABILITY.
WILL KEEP CHANCE POPS GOING FOR ALL BUT THE EAST END OF LONG
ISLAND AND ADJACENT COASTAL WATERS UNTIL MIDNIGHT AS ANOTHER MID
LEVEL VORT SPOKE ROTATES DOWN INTO THE AREA...THEN ONLY SLIGHT
CHANCE AFTER MIDNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
STACKED LOW OVER THE NORTH ATLANTIC WILL CONTINUE TO SLOWLY DRIFT
SOUTHWEST. THE UPPER LEVEL TROUGH AXIS WILL START TO BECOME
ORIENTED MORE UPRIGHT...ALLOWING THE WESTERN END OF THE TROUGH TO
DIP SOUTH OF THE TRI-STATE REGION. THIS WILL PLACE US ON THE
UPSTREAM SIDE OF THE TROUGH AXIS. MEANWHILE...SURFACE HIGH
PRESSURE WILL START TO BUILD DOWN FROM THE LABRADOR SEAS AND
NEWFOUNDLAND ACROSS NOVA SCOTIA AND NORTHERN NEW ENGLAND. THIS
WILL ALLOW DRIER AIR TO START TO FILTER DOWN FROM THE NORTHEAST.
WILL KEEP A MENTION OF A SHOWER OR THUNDERSTORM IN FOR WEDNESDAY
DUE TO THE COMBINATION OF DIURNAL HEATING AND THE PROXIMITY OF THE
COLD POOL ALOFT...BUT REALLY UNLESS GUIDANCE BUSTS ON MAX TEMPS BY
SOME 10 DEGREES TOO LOW...LAPSE RATES AND AVAILABLE ENERGY WILL NOT
BE NEARLY WHAT IT IS TODAY. FORECAST WILL TREND DRY FOR WEDNESDAY
NIGHT...WITH THE LOSS OF WHAT LITTLE HEATING WE GET.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AN UPPER LEVEL TROUGH PUSHING THROUGH THE CANADIAN PLAINS THURSDAY
INTO FRIDAY WILL ACT AS A KICKER TO JUMP START THE LONGWAVE
PATTERN AS IT BREAKS DOWN THE RIDGE OVER THE GREAT LAKES...THEN
LINKS UP WITH THE UPPER LOW OVER THE NORTH ATLANTIC OVER THE
WEEKEND. THIS WILL ALLOW THE THEN OPEN WAVE TO LIFT NORTHEAST AND
A RIDGE TO BUILD OVER THE EASTERN SEABOARD FOR THE START OF NEXT
WEEK. WHILE THERE IS NOT CONSENSUS AMONGST THE MODEL SUITE...THIS
SOLUTION WAS SUPPORTED BY THE 12/12Z ECMWF AND HPC.
ONLY THREAT OF RAIN DURING THE LONG TERM PERIOD APPEARS TO BE ON
SUNDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING IN THE
REGION...WITH MORE NUMEROUS ACTIVITY STILL EXPECTED FOR THE HUDSON
VALLEY...NJ...AND CITY TERMINALS. MAINLY VFR CIGS AND VSBYS THIS
AFTERNOON INTO EARLY EVENING...EXCEPT MVFR CONDITION LIKELY IN
THUNDERSTORMS. GREATEST TSTM THREAT ENDS AROUND 00Z
TONIGHT...HOWEVER ADDITIONAL TSTMS STILL POSSIBLE THRU 04Z WED.
SHOWERS ARE STILL POSSIBLE THROUGH THE ENTIRE NIGHT...BUT I HAVE NOT
INCLUDED THEM IN THE TAFS ATTM SINCE THE PROBABILITY OF THEIR
OCCURRENCE IS LOW LATE TONIGHT.
GUIDANCE WITH REGARDS TO CIGS IS MIXED...BUT BELIEVE WITH AN ONSHORE
COMPONENT TO THE LOW LEVEL FLOW...CIGS LOWER TO MVFR ACROSS ALL
TERMINALS LATE TONIGHT. GUIDANCE ACTUALLY SHOWS KGON GOING TO IFR
CIGS LATE TONIGHT...BUT I DECIDED TO KEEP THE FORECAST AT LOW MVFR.
GUIDANCE NOT SHOWING MUCH BR...HOWEVER...AREAS THAT PICK UP A GOOD
DEAL OF RAIN THIS AFTERNOON AND EVENING WILL LIKELY NOT HAVE A
PROBLEM LOWERING TO AT LEAST MVFR VSBYS. FOR NOW...HAVE MENTION OF
BR FOR THE USUAL SUSPECTS...KHPN AND KGON...AND WITH HVY RAIN NOW
APPROACHING KSWF...HAVE BR THERE AS WELL.
WINDS GENERALLY NE TO ENE...GUSTS MAINLY IN THUNDERSTORMS...AND WITH
A TIGHTENING PRESSURE GRADIENT...ACROSS EASTERN TERMINALS AS WELL
THIS AFTERNOON.
OUTLOOK FROM 18Z WED THROUGH SAT...
LOWER-END VFR CIGS THROUGH WED AFTERNOON WITH VFR VSBYS. A
THUNDERSTORM IS POSSIBLE AS WELL...THEN VFR CIGS/VSBYS PROBABLE WED
NIGHT. VFR CIGS/VSBYS LIKELY THEREAFTER THROUGH THE END OF THE
PERIOD.
&&
.MARINE...
THE RETROGRADING OFFSHORE LOW PRES SYS OVER THE WESTERN ATLANTIC
OCEAN WILL CAUSE WEATHER PROBLEMS THROUGH FRI. ITS FORECAST IS
HANDLED SIMILARLY BY THE FCST MODELS THROUGH 48 HRS...WITH THE GFS
BEING A BIT MORE AGGRESSIVE IN MVG IT E QUICKER FM 36 TO 48 HRS.
AS THE NE WIND FLOW INCREASES...SEAS WILL GRADUALLY BUILD REACHING
SMALL CRAFT ADVISORY CRITERIA FM E TO W BY 10Z WED...AND AN EXTENDED
ADVISORY PERIOD IS LIKELY THROUGH AT LEAST THU...BASED ON WIND GUSTS
TO 25 KT AND ROUGH SEAS.
WITH THE APPROACH OF A NEW MOON ON THU...TIDAL DEPARTURES ARE
FORECAST TO RISE 1 TO 2 FT ABOVE NORMAL. BECAUSE FORECAST CONFIDENCE
FOR A WIDESPREAD MINOR TIDAL FLOODING EVENT IS HIGH...A COASTAL
FLOOD ADVISORY WILL BE ISSUED WITH THIS FCST UPDATE FOR WED
EVENINGS HIGH TIDE CYCLE. A FEW LOCATIONS...LIKE FREEPORT...COULD
REACH THE MODERATE TIDAL BENCHMARKS.
&&
.HYDROLOGY...
AREAL EXTENT OF PRECIP WILL BE MAINLY SCATTERED THROUGH EARLY
EVENING. DUE TO THIS COVERAGE...LARGE STEM RIVERS SHOULD REMAIN
STEADY OR SLOWLY SUBSIDE THROUGH THIS TIMEFRAME...ALTHOUGH SOME OF
SMALL FLASHIER STREAMS COULD SEE SIGNIFICANT RISES. LOCALIZED
TOTALS OVER AN INCH ARE POSSIBLE...ESPECIALLY FROM WESTERN CT AND
THE LOWER HUDSON VALLEY DOWN INTO THE NYC METRO AREA. THIS COULD
POSE LOCALIZED POOR DRAINAGE FLOODING AND FLASHIER RIVERS AND
STREAMS...BUT NO WIDESPREAD PROBLEMS ARE ANTICIPATED.
CONVECTION WILL CONTINUE TO BE POSSIBLE THROUGH WEDNESDAY...BUT
AFTER EARLY THIS EVENING...COVERAGE AND INTENSITY WILL DECREASE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...COASTAL FLOOD ADVISORY FROM 6 PM WEDNESDAY TO 1 AM EDT
THURSDAY FOR CTZ009>012.
NY...COASTAL FLOOD ADVISORY FROM 6 PM WEDNESDAY TO 1 AM EDT
THURSDAY FOR NYZ071>081.
NJ...COASTAL FLOOD ADVISORY FROM 6 PM WEDNESDAY TO 1 AM EDT
THURSDAY FOR NJZ006.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 6 PM EDT THURSDAY
FOR ANZ350-353-355.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 142 PM EDT TUE JUN 12 2007 NJZ002>006-011-NYZ067>071-131745- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- 142 PM EDT TUE JUN 12 2007 ...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. AFTERNOON HEATING WITH TEMPS IN THE LOWER TO MID 80S AND DEWPOINTS IN THE UPPER 50S HAS ALLOWED FOR A MODERATELY UNSTABLE ENVIRONMENT TO DEVELOP OVER THE AREA...WHICH COMBINED WITH SHORTWAVE ENERGY DROPPING DOWN FROM NEW ENGLAND...LOW FREEZING LEVELS AND 25-30 KT DEEP LAYER SHEAR WILL ALLOW FOR DEVELOPMENT OF SOME STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS...LARGE HAIL...AND HEAVY DOWNPOURS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ330-335-338-340-345-350-353-355-CTZ005>012-NYZ072>081-131745- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 142 PM EDT TUE JUN 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 402 PM EDT TUE JUN 12 2007 NJZ003-122100- BERGEN- 402 PM EDT TUE JUN 12 2007 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BERGEN COUNTY... AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BERGENFIELD...AND MOVING SOUTHWEST AT 15 MPH. THIS STORM WILL BE... NEAR HACKENSACK BY 410 PM. NEAR FORT LEE BY 415 PM. NEAR RIDGEFIELD BY 420 PM. NEAR RUTHERFORD BY 430 PM. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. NV
The Brookhaven radar (KOKX), 93 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
2 flash flood. Local standard time, as filed.
Significant road flooding.
Significant road flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42397, 42399.